Mouth sores with metastatic breast cancer
You may develop mouth sores as a side effect of some of your treatments for metastatic breast cancer. Mouth sores can affect your mouth, throat, and nose. Ongoing treatment increases your risk for mouth sores and could cause them to be more severe and last longer than if you had them in the past.
Mouth sores are a typical side effect of chemotherapy. Some targeted therapies for stage IV breast cancer can cause them, too. So can radiation to the head, neck, or other areas in or near the digestive system or GI tract. Mouth sores caused by radiation usually start 2 to 3 weeks after treatment. They can last 4 to 6 weeks after your last radiation treatment. Larger doses of radiation cause mouth sores to develop more quickly. And getting chemotherapy and radiation at the same time can increase your risk of getting mouth sores.
In general, the symptoms of mouth sores are:
- red, shiny, or swollen gums and mouth
- small sores on the soft tissues of your mouth or lips
- yellow or white film on your tongue or in your mouth
- pain in your mouth or throat
- bleeding gums or mouth
- white patches or increased mucus in your mouth
- pain, dryness, or burning when you eat
Symptoms of mouth sores can slowly increase over time as you continue to take the medicine that causes them.
Report any symptoms of mouth sores to your healthcare team. Keep a log of what medicines you take to treat them. Include how long and how severe the mouth sores are and how the treatment you take for them impacts the side effect. Be as specific as possible, and let your team know how much the sores impact your life. Jot down questions that may come up, so you can remember and review them at your next office visit.
If a specific treatment causes mouth sores, your doctor may be able to prescribe a medicine to lessen the symptoms. Even if the mouth sores improve, be sure to use all the medicines so they won’t get worse again. You can also follow some general tips to lessen pain.
If mouth sores become severe, they can cause complications, such as:
- Infection. If your immune system is weak due to the disease or treatment, you are at higher risk for serious infection from germs getting into your body through the sores. Reduce your risk by keeping your teeth and mouth clean.
- Bleeding. Ongoing chemotherapy can cause increased risk of mild to severe bleeding from your mouth sores.
- Difficulty eating and drinking, which can cause you to lose weight quickly or become dehydrated. If you are losing too much weight, your doctor may recommend meeting with a dietician or taking oral supplements such as Ensure, Boost, or Carnation Instant Breakfast to add more calories.
If mouth sores begin to interfere with your daily activities, your doctor may lower the dose of your medicine, delay your treatment by an extra week, or in some cases, stop treatment for a time. You might also be able to switch to a different medicine that may not cause you to develop mouth sores.
It’s possible the medicine could work as well against the breast cancer at a lower dose or on a less frequent schedule. Talk with your providers about how they will monitor the impact of any changes to your treatment.
Sometimes people don’t want to report side effects because they are worried that if the dose or timing of the medicine changes, the treatment will not be as effective. But most treatments have recommendations built-in to lower the dose or change the timing of the medicine if symptoms are of concern. Studies show that even if the dose is lowered or changed, the treatment will still work as well against the cancer. If the dose or change would not be effective, your healthcare providers would then change you to a different treatment.
Although one goal of your treatment is to keep the cancer under control for as long as possible, a second, equally important goal is to allow you to live a good life. Remember, your needs are an important part of your treatment plan. Open communication with your providers is very important. You and your providers will decide together whether continuing with a certain treatment is right for you.